Alert archive / Colorado / Flash Flood Warnings in 2007

Flash Flood Warning 35, NWS Denver/Boulder, CO

August 29, 2007Douglas County, Jefferson County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 29, 2007, 2:40 PM MDT for Douglas County, Jefferson County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2007, 2:40 PM MDT (20:40 UTC)
Expired
Aug 29, 2007, 5:15 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Whole counties

Counties Douglas County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 292042
FFWBOU
COC035-059-292315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
240 PM MDT WED AUG 29 2007

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN JEFFERSON COUNTY IN NORTHEAST COLORADO
  SOUTHWESTERN DOUGLAS COUNTY IN NORTHEAST COLORADO

* UNTIL 515 PM MDT

* AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 3 MILES SOUTHWEST OF CHEESMAN
  RESERVOIR...OR ABOUT 35 MILES NORTHWEST OF COLORADO SPRINGS. THIS
  STORM WAS MOVING SOUTH AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WESTCREEK...DECKERS AND CHEESMAN RESERVOIR.

AUTOMATED RAIN GAUGES INDICATE THAT AN INCH AND A QUARTER OF RAIN 
HAS FALLEN FROM THIS STORM IN THE GOOSE CREEK DRAINAGE IN THE LAST 
30 MINUTES. AROUND AN INCH OF RAIN ALSO FELL EARLIER IN THE 
FOURMMILE CREEK DRAINAGE AND AROUND CHEESMAN RESERVOIR AND DECKERS.

THE MAIN DRAINAGES AFFECTED WILL BE FOURMILE CREEK IN DOUGLAS COUNTY 
AND GOOSE CREEK IN JEFFERSON COUNTY AS WELL AS SMALLER DRAINAGES 
AROUND CHEESMAN RESERVOIR.

THIS WARNING REPLACES THE EARLIER WARNING WHICH ONLY INCLUDED 
DOUGLAS COUNTY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. TURN AROUND...DO NOT DROWN.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK SLIDES OR MUD FLOWS IN STEEP TERRAIN.

LAT...LON 3932 10522 3927 10540 3913 10539 3912 10509

$$
GIMMESTAD
2 follow-up statements
000 
WGUS75 KBOU 292148
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
341 PM MDT WED AUG 29 2007

COC035-059-292315-
JEFFERSON CO-DOUGLAS CO-
341 PM MDT WED AUG 29 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR
SOUTHWESTERN DOUGLAS AND SOUTHWESTERN JEFFERSON COUNTIES...

AT 341 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM 5 MILES SOUTH OF CHEESMAN
RESERVOIR...OR ABOUT 31 MILES NORTHWEST OF COLORADO SPRINGS. THIS
STORM WAS MOVING SOUTH AT 5 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WESTCREEK...DECKERS AND CHEESMAN RESERVOIR.

THIS WARNING INCLUDES THE PART OF THE HAYMAN BURN AREA IN DOUGLAS 
AND JEFFERSON COUNTIES. A FLASH FLOOD WARNING IS ALSO IN EFFECT FOR 
THE PARK COUNTY PORTION OF THE BURN AREA UNTIL 530 PM. 

AUTOMATED RAIN GAUGES AND SPOTTER REPORTS INDICATE THAT 1 TO 2.5 
INCHES OF RAIN HAVE FALLEN IN THE HAYMAN BURN AREA SINCE 230 PM.
THE HEAVIEST RAINFALL HAS BEEN IN THE SOUTH PLATTE CANYON FROM 
DECKERS TO SOUTH OF CHEESMAN RESERVOIR...IN THE GOOSE CREEK DRAINAGE 
IN JEFFERSON COUNTY...AND IN THE LOWER TURKEY CREEK DRAINAGE IN 
DOUGLAS COUNTY. SEVERE RUNOFF IS EXPECTED FROM THIS STORM...BUT MOST 
OF THE WATER WILL GO INTO CHEESMAN RESERVOIR. 

THE JEFFERSON COUNTY SHERIFF REPORTED ROAD CLOSURES ON COUNTY ROAD 
126 AND WIGWAM ROAD. THERE WAS DEBRIS FROM SMALL CREEKS ON THE ROADS 
IN THE AREA BELOW CHEESMAN RESERVOIR.

RAINFALL WILL BE DECREASING IN THIS AREA OVER THE NEXT HOUR...WITH 
ADDITIONAL RAINFALL OF LESS THAN HALF AN INCH. HOWEVER...RUNOFF WILL 
CONTINUE TO CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ESPECIALLY 
IN AREAS SOUTH OF CHEESMAN RESERVOIR.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER CLIMB TO HIGHER GROUND.

LAT...LON 3932 10522 3927 10540 3913 10539 3912 10509

$$
GIMMESTAD
000 
WGUS75 KBOU 292249
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
445 PM MDT WED AUG 29 2007

COC035-059-292315-
JEFFERSON CO-DOUGLAS CO-
445 PM MDT WED AUG 29 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR
SOUTHWESTERN DOUGLAS AND SOUTHWESTERN JEFFERSON COUNTIES...

AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORM THAT PRODUCED VERY HEAVY RAIN OVER THE 
CHEESEMAN RESERVOIR AREA HAD WEAKENED AND MOVED SOUTH INTO TELLER 
COUNTY ABOUT 16 MILES SOUTH OF CHEESMAN RESERVOIR. THIS STORM WAS 
MOVING SOUTH AT 10 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
DECKERS AND CHEESMAN RESERVOIR.

SHOWERS CONTINUE TO PRODUCE RAIN OVER THE BURN AREA...BUT ADDITIONAL 
RAINFALL IS EXPECTED TO BE LESS THAN A QUARTER INCH. EXCESSIVE 
RUNOFF IS LIKELY CONTINUING FROM THIS STORM...MAINLY IN AREAS SOUTH 
OF CHEESMAN RESERVOIR. THE RUNOFF WILL CAUSE FLASH FLOODING OF 
CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS 
COULD ALSO TRIGGER ROCK SLIDES OR MUD FLOWS IN STEEP TERRAIN.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3932 10522 3927 10540 3913 10539 3912 10519

$$
GIMMESTAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 3:40 AM MDT, 11 hours earlier.

Area forecast discussion, Aug 29, 3:40 AM MDT, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
340 AM MDT WED AUG 29 2007

.SHORT TERM...SFC FRONT CONTINUES TO PUSH SOUTHWARD WITH GOOD PUSH
OF LOW LVL MSTR WORKING ITS WAY WESTWARD INTO THE FRONT RANGE.
STRATUS/FOG HAVE DEVELOPED ACROSS MUCH OF ERN CO ATTM AND WILL COVER
ALL OF THE URBAN CORRIDOR BY SUNRISE. THERE HAS EVEN BEEN SOME ISOLD
CONVECTION AND WILL PROBABLY NEED TO ADD SOME LOW POPS EARLY THIS AM
ACROSS SRN FOOTHILLS AND PALMER DIVIDE AS FRONT INTERACTS WITH
HIGHER TERRAIN. BEHIND THE FRONT...AIRMASS WILL REMAIN CAPPED ACROSS
FAR ERN CO AND DONT SEE MUCH OF A CHANCE OF PRECIP THRU TNT.
CHANCES INCREASE FURTHER WEST INTO THE FOOTHILLS...WHERE MSTR AND
CONVERGENCE RESULTING IN THE BEST CHANCE THRU THIS EVENING.  COOLER
TEMPS TODAY...ESP OVER FAR NERN CO WITH READINGS REMAINING IN THE
UPPER 70S UNDER STRONG CAP AT 750MB.  SHOULD SEE A RETURN OF
STRATUS/FOG LATER TNT AND MAY AGAIN MOVE BACK INTO THE URBAN
CORRIDOR WITH DEVELOPMENT OF DEN CYCLONE PUSHING MSTR BACK
SOUTHWARD.

.LONG TERM...THE UPPER RIDGE WILL BE NEAR THE FOUR CORNERS ON
THURSDAY WITH A WEAK WNWLY FLOW ALOFT OVER THE STATE.  A MOIST AMS
WL CONTINUE OVER THE REGION FOR ONE MORE DAY SO THE STORMS THAT TO
DVLP IN THE AFTN COULD STILL PRODUCE HEAVY RAIN...ALTHO THE TSTM
COVERAGE WILL BE MORE ISOLD.  INTERACTIVE SOUNDINGS SHOW THE
STRONGEST SUBSIDENCE OVER THE NERN PLAINS THURSDAY SO TSTMS COULD
GET CAPPED IN THE AFTN/EVNG.  BEST POTENTIAL FOR TSTMS WOULD APPEAR
TO BE OVER SRN AND WRN SECTIONS OF THE CWFA.  LATE THURSDAY INTO
FRIDAY THE RIDGE WILL START TO BUILD WITH A DRIER NLY FLOW DVLPG
OVER NERN CO.  THIS TREND WILL CONTINUE INTO THE WEEKEND.  THE MDLS
DO SHOW THE RIDGE FLATTENING SOMEWHAT AS A SYSTEM MOVES INTO THE NRN
ROCKIES.  THIS DOES LITTLE TO AFFECT THE OVERALL FCST.  THE END
RESULT IS THE SAME...DRIER AND WARMER. AS A RESULT...ANY ADJUSTMENTS
TO THE GRIDS WILL BE MINIMAL.

&&

.AVIATION...LIFR CIG CONDITIONS DEVELOPING ACROSS FRONT RANGE
AIRPORTS AND SHOULD GRADUALLY LIFT AFT 15Z THIS AM AND THEN
REDEVELOP AFT 10Z TNT. ISOLD TSRA POSSIBLE BTWN 22-02Z TODAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SENTREKI/COOPER
Hazardous weather outlook, Aug 29, 10:52 AM MDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1052 AM MDT WED AUG 29 2007

COZ030>051-301200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1052 AM MDT WED AUG 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT PUSHED ACROSS THE AREA LAST EVENING RESULTING IN LOTS
OF LOW CLOUDINESS AND COOLER TEMPERATURES ACROSS THE PLAINS THIS
MORNING.  THE CLOUDS HAVE CLEARED QUITE A BIT NEAR THE FOOTHILLS AND
SHOULD GRADUALLY BREAK UP FARTHER EAST...BUT TEMPERATURES WILL
REMAIN TOO COOL TODAY TO PRODUCE THUNDERSTORMS ON THE PLAINS.
HOWEVER...ENOUGH MOISTURE REMAINS AT MID LEVELS WITH ADDITIONAL
MOISTURE PUSHED UP INTO THE FOOTHILLS AND WITH SUNSHINE IN THESE
AREAS SCATTERED THUNDERSTORMS SHOULD DEVELOP THIS AFTERNOON.  WINDS
ALOFT WILL ALLOW SOME STORMS TO MOVE INTO THE URBAN CORRIDOR BUT
PROBABLY NOT MUCH FARTHER TO THE EAST BECAUSE THE AIR WILL REMAIN
TOO STABLE THERE.  HEAVY RAINS AND SMALL HAIL WILL BE POSSIBLE
SHOULD STORMS DEVELOP.  ACTIVITY SHOULD MOSTLY BE OVER BY AROUND
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY OR TONIGHT.

SZOKE/DANKERS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:17 PM MDTFlash Flood WarningBOUDouglas2 hr
Aug 29, 2:19 PM MDTSevere Thunderstorm WarningBOUJefferson41 min
Aug 29, 2:53 PM MDTSevere Thunderstorm WarningBOUDouglas21 min
Aug 29, 3:27 PM MDTFlash Flood WarningBOUPark2 hr
Aug 29, 3:47 PM MDTSevere Thunderstorm WarningBOUWeld17 min

Nearby

Flash Flood Warnings in Colorado, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.